Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Glasgow, MT

June 19, 2019Richland County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 19, 2019, 4:24 PM MDT for Richland County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2019, 4:24 PM MDT (22:24 UTC)
Expired
Jun 19, 2019, 5:30 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Richland County, MT

The radar

The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:28 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 19, 1:28 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
128 PM MDT Wed Jun 19 2019

.DISCUSSION...
As weak ridging is moving off to the east this afternoon a
shortwave is moving into Northeast Montana. An associated cold
front is currently across east-central Montana and will move into
Phillips and Petroleum County shortly. This front will continue to
progress eastward, reaching the North Dakota border later this
evening. Southeast flow ahead of the front has drawn decent low-
level moisture into the area with dewpoints generally in the
middle 50s along and south of the Missouri River.

This moisture, combined with temperatures in the 70s and steep low
and mid-level lapse rates will allow for instability on the order
of 1000 to 1500 J/kg to develop this afternoon. The wind shear is
a little better than we saw yesterday with around 35 knots of
surface to 6km shear, so the threat for at least marginally severe
storms certainly exists. Wind gusts to around 60 mph and hail to
half dollar size would be the primary threats. The best chances
will be south of the Missouri River from near Jordan east to the
North Dakota border. These storms will not be all that fast
moving, so heavy rain is a threat and any area that gets multiple
storms may see a minor flooding threat.

The storms will move out of the area late this evening into early
tonight. The primary upper-level low will then drop south out of
Alberta into Montana tonight into Thursday. This will remain over
the region into the weekend bringing with it cooler temperatures
and continued chances for showers and thunderstorms.

Brief drying is possible early next week as this upper low lifts
back up into Canada, but the next trough moving toward the
Pacific Northwest could bring a return to the wet pattern. There
may also be an increasing potential for severe storms towards the
middle and latter half of next week.

-Mottice

&&

.AVIATION...
VFR with some MVFR in showers and thunderstorms. Thunderstorms are
expected to become more widespread this afternoon with all TAF
sites potentially receiving storms. They should move east of the
area after 03 to 06 Z.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 19, 3:16 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
316 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 NNW HINSDALE          48.45N 107.12W
06/19/2019  M0.75 INCH       VALLEY             MT   PUBLIC

            MOSTLY PEA HAIL BUT SOME STONES UP TO AROUND DIME OR
            PENNY SIZE

&&

BRANDONB
Special weather statement, Jun 19, 3:30 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Glasgow MT
330 PM MDT Wed Jun 19 2019

MTZ017-022-192215-
Garfield MT-Central and Southern Valley MT-
330 PM MDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD AND SOUTH
CENTRAL VALLEY COUNTIES UNTIL 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hell Creek Rec Area, or 28 miles north of Jordan,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
The Pines Rec Area and Hell Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4760 10693 4776 10706 4798 10664 4773 10650
TIME...MOT...LOC 2129Z 241DEG 21KT 4773 10689

Avery/Mottice
Local storm report, Jun 19, 3:35 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
335 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HEAVY RAIN       12 SSE SPROLE           47.95N 104.94W
06/19/2019  M1.50 INCH       RICHLAND           MT   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR. RAIN ONGOING

&&

BRANDONB
Special weather statement, Jun 19, 3:51 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
351 PM MDT Wed Jun 19 2019

MTZ024-192230-
Richland MT-
351 PM MDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND COUNTY
UNTIL 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Brockton, or 18 miles southeast of Poplar, moving east
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Richland County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4781 10508 4802 10509 4810 10466 4780 10462
TIME...MOT...LOC 2150Z 262DEG 14KT 4794 10491

Avery/Mottice
Special weather statement, Jun 19, 4:01 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
401 PM MDT Wed Jun 19 2019

MTZ017-061-192245-
Northern Valley MT-Central and Southern Valley MT-
401 PM MDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY COUNTY UNTIL
445 PM MDT...

At 400 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles east of Saco to 10 miles northwest of
Tampico to near Hinsdale. Movement was northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Vandalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4870 10676 4852 10668 4834 10670 4828 10710
      4838 10705 4853 10710
TIME...MOT...LOC 2200Z 221DEG 19KT 4852 10699 4844 10695 4835 10702

Avery/Mottice
Local storm report, Jun 19, 4:10 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
410 PM MDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       4 NNW HINSDALE          48.45N 107.12W
06/19/2019  M2.40 INCH       VALLEY             MT   PUBLIC

            UPDATED STORM REPORT. TOTAL RAINFALL UP TO NEARLY 2.5
            INCHES WITH LOTS OF PONDING AT RESIDENCE

&&

BRANDONB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:27 PM MDTSpecial Weather StatementGGW48 min
Jun 19, 1:41 PM MDTSpecial Weather StatementGGWValley49 min
Jun 19, 1:55 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley50 min
Jun 19, 2:45 PM MDTAreal Flood AdvisoryGGWPhillips, Valley3 hr
Jun 19, 2:48 PM MDTSpecial Weather StatementGGWValley57 min
Jun 19, 2:51 PM MDTSpecial Weather StatementGGW39 min
Jun 19, 3:30 PM MDTSpecial Weather StatementGGW45 min
Jun 19, 3:51 PM MDTSpecial Weather StatementGGWRichland39 min
Jun 19, 4:01 PM MDTSpecial Weather StatementGGWValley44 min
Jun 19, 4:41 PM MDTSpecial Weather StatementGGWMcCone49 min
Jun 19, 4:57 PM MDTAreal Flood AdvisoryGGWDaniels, Richland, Roosevelt, Sheridan3 hr
Jun 19, 5:29 PM MDTSevere Thunderstorm WarningGGWRichland44 min
Jun 19, 5:35 PM MDTSpecial Weather StatementGGWMcCone55 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.